FDA Warns that Actos May Cause Bladder Cancer

The FDA has issued a warning to patients taking the popular diabetes drug Actos that they may be at a 40 percent increased risk of developing bladder cancer.

Dallas dangerous drug attorney Kay L. Van Wey explains the FDA's most recent warning about diabetes drug Actos

According to a recent report by the Centers for Disease Control & Prevention (CDC), as many as a third of Americans could have diabetes by the year 2050.  This estimate is based on the fact that people are living longer and are gaining more weight.
 
Strides have been made in combating diabetes, but newer prescription drugs to help patients deal with Type 2 diabetes have had dangerous side effects.
 
In 2010, the popular diabetes drug Avandia was sharply restricted by the FDA when researchers found that it caused heart attacks and strokes.  With Avandia off the market in Europe and restricted in the United States, Actos became the most popularly prescribed diabetes drug.
 
Between January 2010 and October 2010, an estimated 2.3 million patients filled prescriptions for products that contained pioglitazone, the main ingredient found in Actos.
 
But recently, the FDA has found that Actos has its own problems.  In a study conducted by the FDA, patients taking Actos for one year or longer had a 40 percent increased risk of developing bladder cancer.  This finding was enough for the FDA to issue a warning to doctors not to prescribe Actos to patients with active bladder cancer and to use caution in prescribing to patients with a prior history of bladder cancer.
 
Another study conducted in France has also suggested that patients have an increased risk of developing bladder cancer while taking Actos.
 
If you have been taking Actos for one year or longer, the FDA recommends that you continue taking the drug until you can talk with your doctor about potential alternative treatment options.
 
While on Actos, you should consult your doctor if you experience blood or red-colored urine, an urgent need to urinate or pain urinating, or pain in the back or lower abdomen.
 
Facebooktwitterpinterestlinkedinmail

FDA Warns Celexa May be Dangerous to the Heart

The FDA has released new prescribing guidelines for doctors regarding the popular anti-depressant Celexa. Doctors can no longer prescribe the drug in doses over 40mg, and are warned against prescribing the drug to patients with known heart conditions.

Dallas dangerous drug attorney talks about new dangers of Celexa

Celexa (generic name Citalopram Hydobromide) is a selective serotonin reuptake inhibitor (SSRI) that is commonly used to treat depression by increasing serotonin in the brain to improve mood. But based on recent studies showing that Celexa poses heart-related risks, the Food and Drug Administration (FDA) has restricted the dosage at which Celexa may be prescribed.

The FDA made the label change after studies showed that Celexa causes abnormal heart rhythms and has no therapeutic benefit when taken at a high dose.  Doctors will no longer be able to prescribe the drug at doses higher than 40mg.  Generics of Celexa are also included in the label change. 

Patients at risk for experiencing an adverse cardiac event while on Celexa include those with underlying heart conditions and those with low levels of magnesium and potassium in the blood.  Doctors are not to prescribe the drug to patients with congenital long QT syndrome (CQTS), a condition which affects the electrical system of the heart and can lead to cardiac arrest or sudden death.
 
The FDA recommends that patients taking Celexa consult their doctor before discontinuing the medicine, as serious side effects may occur after discontinued use.  If you are currently taking Celexa and are experiencing a shortness of breath, irregular heartbeat, or dizziness, the FDA recommends you see a doctor right away.  Report any adverse events experienced while on Celexa to the FDA’s MedWatch Program at 800-332-1088.
 
Facebooktwitterpinterestlinkedinmail

Girl Injured by Children’s Motrin Still Suffering 10 Years Later

A 13 year-old girl was awarded $10 million more than 10 years after suffering an adverse reaction to Children’s Motrin. She continues to suffer today with Stevens-Johnson syndrome and toxic epidermal necrolysis syndrome (TENS).

In 2000, three year-old Brianna Maya was given Children’s Motrin.  Shortly after, she developed a rash on her body and redness around her eyes.  Brianna was having an adverse reaction to the Motrin, and it was only going to get worse.

A few weeks later a painful and potentially fatal skin reaction had burned her body, blinded her in one eye, and sent her more than 1,000 miles from home to the Shriners Burn Hospital in Galveston, Texas.  Brianna had developed Stevens-Johnson syndrome in which the mucus membranes of the cornea, mouth, and rectum are broken down after blistering.  She also developed toxic epidermal necrolysis syndrome (TENS), which is a more severe form of Stevens-Johnson syndrome and affects a larger area of skin and mucus membranes.

Over 10 years later, Brianna is still suffering from the adverse reaction she had to the Children’s Motrin.  She has had to undergo eye surgeries and has developed seizures.  More than 84 percent of her skin is gone.  She has suffered brain damage due to the lack of oxygen to her brain over the years. She continues to develop lung infections, which affect her breathing.

Brianna’s mother never knew that a seemingly safe over-the-counter medicine could do so much damage to her daughter. No warning of the syndromes was given on the drug’s label.

After finding that Brianna suffered an adverse reaction to the drug in 2000, a jury in Pennsylvania awarded Brianna $10 million.  Of course, no amount of money will ever compensate Brianna for the pain and suffering she has had to endure throughout her childhood.

Facebooktwitterpinterestlinkedinmail

Safety of New Anti-Depressants Questioned for Seniors

Patients ages 65 and older are more likely to suffer adverse effects from taking newer anti-depressant medications (SSRIs). Researchers believe this is due to the fact that many seniors are also on medications for other conditions like heart disease and diabetes.

Dallas dangerous drug attorney Kay Van Wey

Selective serotonin reuptake inhibitors (SSRIs) are considered the latest innovations in the treatment of depression.  Drugs like Prozac, Celexa, and Zoloft have become the second most-popularly prescribed drugs in the United States.

Last year, more than 254 million prescriptions were written for anti-depressants in the United States, for which consumers shelled out $10 billion.  
 
But are these drugs safe for everyone?
 
We know that certain SSRIs like Paxil can cause birth defects in children born to mothers who took the pills while pregnant.  Now a new study published in the British Medical Journal shows that these drugs may also be dangerous to patients ages 65 and older.
 
The study highlighted in the British Medical Journal found that patients on SSRIs who were 65 years or older were more likely to suffer adverse effects from taking the anti-depressants than their peers who were not taking them.  Furthermore, SSRIs were found to be more harmful than older anti-depressants known as tricyclics.
 
Researchers are not sure why SSRIs seem to pose more of a danger to seniors, but they believe it has something to do with the fact that many seniors who suffer from depression also suffer from other medical conditions like diabetes or heart disease.  Elderly patients with these other conditions may be taking several medications at once, contributing to an adverse reaction.
 
The effects of SSRIs on seniors are still largely unknown because seniors are usually underrepresented in clinical trials for anti-depressants.  Doctors say that as with any drug, the relative benefits of taking SSRIs must be considered along with the risks to the patient.
 
Facebooktwitterpinterestlinkedinmail